Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 191, NWS Morristown, TN

June 21, 1997Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 1997, 2:08 PM EDT for Hamilton County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 2:08 PM EDT (18:08 UTC)
Expired
Jun 21, 1997, 3:15 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 211808 RRA
SVRMRX
TNC065-211915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
208 PM EDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHERN HAMILTON COUNTY OVER AND WEST
OF CHATTANOOGA. THE STORM WAS MOVING NORTH TO NORTHEAST AT 20 TO
30 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:25 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 10:25 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1015 AM EDT SAT JUN 21 1997

LINE OF THUNDERSHOWWERS MOVG ESE FROM MID TN TOWARD OUR CWA.  ALTHO
IT'S WEAKND SOME IN LAST COUPLE HRS...IT'S STILL HOLDING TOGETHER.
DIFFICULT TO SEE FORCING FOR THIS LINE...WHICH PERHAPS WAS INITIATED
BY OUTFLO BNDRY SET OFF BY DYING CONVECT THIS MORN IN AL.  PREV AFD
SUGGESTED LWR POPS FOR TN VLY...WUD BUMP THAT UP AT LST 10 PCT NOW...
GIVEN THAT THERE IS SOME MESOSCALE ORGANIZATION FOR CONVECT.
HWVR...A LITTLE LESS UNST IN EAST TN COMPARED TO MID STATE...SO XPCT
CONTINUED WEAKENING.

OTHRW...XPCT ANOTHER DAY LIKE YEST AS FAR AS CONVECT GOES.  SPENT A
LOT OF TIME LOOKING AT MOD SNDG.  IT SHOWS A LITTLE LESS DRY CONDS
ALFT...PROB A REFLECT OF UPR LOW (NOW IN NRN GA).  WBZ A LITTLE HIER
TOO.  ALSO...STRONGER SW FLOW IN LWR TROP SEEMS TO BE GIVING A LITTLE
FASTER MVMNT TO THE CONVECT TODAY.  SO...A LITTLE SMALLER
HAIL...DOWNBURST INTENSITY...AND RAINFALL AMTS SEEM TO BE IN THE
OFFING.  EMPHASIS IS ON "A LITTLE" HWVR.  WILL HAVE TO WATCH MESOSCALE
ORGAN OF APCHNG LINE TO SEE IF IT HANGS TOGETHER...IF IT DOES
INTENSITY OF CONVECT CUD BE GREATER THAN YEST.

UPR LO STILL HAS A zLITTLE COOL POCKET ASSOC...DESTABILIZING THE
ATMOS...AND WON'T GO ANYWHERE THRU TOMORO.

SMH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:31 PM EDTFlash Flood WarningMRXPolk59 min
Jun 21, 1:31 PM EDTSevere Thunderstorm WarningMRXPolk59 min
Jun 21, 2:33 PM EDTFlash Flood WarningMRXHamilton117 min
Jun 21, 2:39 PM EDTFlash Flood WarningMRXMorgan2 hr
Jun 21, 3:00 PM EDTFlash Flood WarningMRXBlount, Monroe2 hr
Jun 21, 3:00 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe2 hr
Jun 21, 3:30 PM EDTFlash Flood WarningMRXSevier2 hr
Jun 21, 3:30 PM EDTSevere Thunderstorm WarningMRXSevier2 hr
Jun 21, 3:56 PM EDTSevere Thunderstorm WarningMRXMeigs49 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningMRXCocke64 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox61 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningMRXHamblen29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.